Georgia, 2011

Hail and Damaging Wind in Georgia, March 19, 2011

March 19, 2011 · NWS FFC · 2 events in 1 county or zone

A backdoor cold front was edging southwestward through South Carolina and into northeast Georgia. An upper trough was moving through the mid-Atlantic and northeastern United States, while a large upper ridge was developing in the central United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A backdoor cold front was edging southwestward through South Carolina and into northeast Georgia. An upper trough was moving through the mid-Atlantic and northeastern United States, while a large upper ridge was developing in the central United States. The combination of unseasonably warm temperatures in the 80s, the backdoor front, and the northeast U.S. upper trough, provided support for a mesoscale convective complex of thunderstorms across upstate South Carolina. The tail end of these storms skirted across extreme northeast Georgia, affecting mainly Madison county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 19, 6:50 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 19, 6:50 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
750 PM EDT SAT MAR 19 2011

.UPDATE...
JUST MADE SOME MINOR TWEAKS TO NEAR-TERM GRIDS TO ACCOUNT FOR
TRENDS. CHANGES ARE MAINLY WITH SKY (LOWERED COVERAGE ESPECIALLY
ACROSS CENTRAL GEORGIA) AND WX (ADDED BRIEF THUNDER THIS EVENING
ACROSS EXTREME NORTHEAST) GRIDS. WILL SEND A QUICK UPDATE TO THE
ZONES SHORTLY.

25
&&

.PREV DISCUSSION... /ISSUED 252 PM EDT SAT MAR 19 2011/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

WEAK FRONT IS SAGGING SOUTH ACROSS THE AREA AS SURFACE HIGH
PRESSURE MOVES EAST ACROSS THE GREAT LAKES. VERY LITTLE MOISTURE
ASSOCIATED WITH THIS FRONT...BUT A COUPLE OF SHOWERS HAVE
DEVELOPED AT AFD TIME. WILL LEAVE SLIGHT CHANCE THUNDER IN FOR
THIS AFTERNOON ACROSS NORTHEAST GEORGIA WITH WEAK ELEVATED
INSTABILITY NOTED IN THAT AREA. FLOW ALOFT IS ALL WEST TO
NORTHWESTERLY...SO REALLY NOT GETTING ANY GOOD ISENTROPIC LIFT
ACROSS THE AREA TO SUPPORT PRECIP. AS THE HIGH SHIFTS EAST INTO
SOUTHEAST CANADA TONIGHT...RIDGE WILL BUILD DOWN THE EASTERN
SEABOARD IN A DRY-ONSET CLASSICAL CAD SCENARIO. EAST TO
SOUTHEASTERLY FLOW AT THE SURFACE WILL ALLOW SOME MOISTURE INTO
THE AREA...SO HAVE CONTINUED SLIGHT CHANCE POPS OVERNIGHT FOR
EXTREME NORTHEAST GEORGIA...THOUGH HAVE REMOVED THUNDER WORDING.
BIGGER IMPACT WILL BE NOTICED WITH THE INCREASING CLOUDS AND
COOLER HIGH TEMPERATURES SUNDAY. WE SHOULD SEE HIGHS TOMORROW AT
LEAST 10 DEGREES COOLER (NORTHEAST GEORGIA AT LEAST 15) THAN
TODAY. (THOUGH IT WILL LIKELY STILL BE ABOVE NORMAL FOR THIS TIME
OF YEAR.)

SURFACE HIGH WILL PUSH OFFSHORE SUNDAY NIGHT LEAVING A RESIDUAL
COOL POOL IN PLACE WITH CONTINUED CLOUDINESS...BUT A BUILDING
UPPER RIDGE OVER THE GULF ALONG WITH A FRONT PUSHING THROUGH THE
NORTHERN TIER OF THE COUNTRY WILL HELP THE HIGH PRESSURE TO EXIT
THE AREA. EXPECT A VERY PLEASANT DAY ON MONDAY WITH CONTINUED
ABOVE NORMAL HIGHS.

LONG TERM /TUESDAY THROUGH SATURDAY/...

CONTINUED PLEASANT ON TUESDAY AS AN AREA OF LOW PRESSURE PUSHES
OFF THE CENTRAL ROCKIES. LOW PRESSURE MOVES EAST THROUGH THE
MIDDLE OF THE COUNTRY...DRAGGING A WEAK FRONT ACROSS THE MID-SOUTH
AND INTO THE SOUTHEAST TUESDAY NIGHT INTO WEDNESDAY. GFS IS MORE
AGGRESSIVE AND A LITTLE FASTER WITH THIS FRONT THAN THE ECMWF
(WHICH IS NEARLY DRY). CURRENT FORECAST FOR WEDNESDAY AND THURSDAY
DOES HAVE SLIGHT TO LOW CHANCE POPS AND SEE NO REASON TO CHANGE IT
AT THIS TIME. WEAK SHORTWAVE...DEPICTED BY BOTH MODELS...MOVES
ACROSS THE AREA ON FRIDAY...BUT VERY LITTLE MOISTURE ASSOCIATED
WITH IT. HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY...THOUGH
BOTH MODELS DO HINT AT ANOTHER SYSTEM DEVELOPING IN THE ROCKIES
OVER THE WEEKEND. CONTINUED ABOVE NORMAL TEMPS THROUGH THE WEEK
UNTIL FRIDAY WHEN THE COLD FRONT HAS PUSHED THROUGH...WHICH SHOULD
SERVE TO BRING TEMPS BACK TO NEAR NORMAL LEVELS.

25

FIRE WEATHER...
WITH INCREASING LOW-LEVEL MOISTURE AND CLOUDINESS...CRITICAL FIRE
WEATHER CONDITIONS SHOULD NOT BE A CONCERN FOR THE NEXT COUPLE OF
DAYS.

25

&&

.AVIATION...
00Z UPDATE...
COMPLEX OF TSRA HAS REMAINED FURTHER UPSTREAM THAN EXPECTED
YESTERDAY AT THIS TIME. ACTIVITY ENTIRELY THERMODYNAMICALLY DRIVEN
AND WILL DISSIPATE WITH LOSS OF DAYTIME HEATING. BACKDOOR FRONT IS
BEHIND SCHEDULE...BUT MODELS STILL SHOW IT SURGING INTO THE AREA IN
THE 03Z-06Z TIME FRAME FROM AHN-ATL. UPSTREAM CONVECTION SHOULD HELP
THIS PROCESS ALONG. MVFR CIGS SHOULD DEVELOP AFT 08Z FROM NE-SW
ACROSS THE CWA...ENVELOPING MOST AREAS BY 13Z. MVFR CIGS WILL HOLD
UNTIL AT LEAST MID-AFTERNOON SUN MOST AREAS. MVFR BR/HZ ALSO
POSSIBLE MOST SITES AFT 10Z. EXPECT 6SM HZ TO LINGER AHN-ATL ALL
DAY...PER EAST FLOW. VRB/CALM WINDS THROUGH THE EVENING...BECOMING
ENE-ESE 7-10KTS AFT 06Z...INCREASING TO 10-13KTS WITH SOME GUSTS AFT
13Z SUN.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE ON TIMING/DURATION OF MVFR CIGS.
HIGH CONFIDENCE ON VSBY THROUGH TAF VALID PERIOD.
MEDIUM CONFIDENCE TIMING OF BETTER SURGE OF NE WINDS...THEN HIGH
CONFIDENCE THEREAFTER.

19
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  66  48  75 /  20  10  10   5
ATLANTA         57  67  52  75 /  10  10  10   5
BLAIRSVILLE     50  64  45  68 /  20  10  10   5
CARTERSVILLE    52  69  49  76 /  10  10  10   5
COLUMBUS        57  74  54  80 /  10  10  10   5
GAINESVILLE     55  66  49  71 /  20  10  10   5
MACON           55  72  51  79 /  10  10  10   5
ROME            52  72  52  78 /  20  10  10   5
PEACHTREE CITY  53  69  48  77 /  10  10  10   5
VIDALIA         59  76  53  80 /  10  10  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/19
Hazardous weather outlook, Mar 19, 10:25 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EDT SAT MAR 19 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1125 AM EDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND PORTIONS OF EAST
GEORGIA THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A WEEK COLD FRONT WILL MOVE INTO NORTH GEORGIA LATE THIS MORNING...
AND CONTINUE TO PUSH SOUTHWEST THROUGH THE STATE THIS AFTERNOON AND
TONIGHT AS IT USHERS IN A STRONG RIDGE OF HIGH PRESSURE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS TO 45 MPH...AND SMALL HAIL. THE BEST
CHANCE FOR ISOLATED THUNDERSTORMS WILL BE NORTH AND EAST OF A ROME
TO ATLANTA AND AUGUSTA LINE THIS AFTERNOON AND EVENING.

.DISCUSSION...
INSTABILITY WILL BE MARGINAL AND MOISTURE WILL BE LIMITED...SO
THUNDERSTORM DEVELOPMENT WILL REMAIN ISOLATED...AND ANY STORMS THAT
DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF ISOLATED THUNDERSTORMS AGAIN WEDNESDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 19, 7:47 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
847 PM EDT SAT MAR 19 2011

GAZ027-038-200130-
847 PM EDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS AND NICKEL SIZED
HAIL IN OGLETHORPE AND MADISON COUNTIES UNTIL 930 PM EDT...

AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF HARRISON...MOVING SOUTHEAST
AT 15 MPH.

WIND GUSTS OF 45 MPH AND NICKEL SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS OGLETHORPE AND MADISON COUNTIES THROUGH 930 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE HARRISON...POINT
PETER...WATSON MILL BRIDGE STATE PARK...PAOLI...COMER AND CARLTON.

The radar

The Greer radar (KGSP), 108 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
March 19, 7:58 PM EST to 8:00 PM EST
Where
Madison County, 3.21 mi N of Berryman Mill to Harrison
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
34.266, -83.124

The Madison County 911 Center reported that a tin roof was blown off a church on Shirley Road just south of the Franklin county line and the city of Royston. Some two-by-fours were also torn off the same building. Three trees were down on Shirley Road and Doug Drake Road. One large pine tree fell on a home causing damage to its roof. A couple of telephone lines were down along Shirley Road as well.

Hail, Madison

When
March 19, 7:58 PM EST to 8:00 PM EST
Where
Madison County, 3.21 mi N of Berryman Mill to Harrison
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.266, -83.124

The Madison County 911 Center reported penny-sized hail in the Shirley Road area just north of Harrison near the Franklin county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288133, 288134.